Alert archive / Tennessee / Flash Flood Warnings in 2019

Flash Flood Warning 63, NWS Nashville, TN

December 29, 20196 counties in Tennessee

NWS Nashville, TN issued this flash flood warning at Dec 29, 2019, 7:04 PM CST for 6 counties in Tennessee. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Dec 29, 2019, 7:04 PM CST (01:04 UTC)
Expired
Dec 29, 2019, 10:00 PM CST
In force
3 hr
Issued by
NWS Nashville, TN
Area
Storm-based polygon
Flood severity
None

Counties Macon County, TN, Rutherford County, TN, Smith County, TN, Sumner County, TN, Trousdale County, TN, Wilson County, TN

The radar

The Nashville radar (KOHX), 42 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Dec 29, 7:30 PM CSTFLASH FLOODLebanon, TNNUMEROUS ROADS FLOODED AND CLOSED ACROSS THE COUNTY, INCLUDING BIG SPRINGS ROAD...OLD ROME PIKE...QUARY ROAD...CENTRAL PIKE AT LEEVILLE ROAD...BELLWOOD ROAD...TROUSDALE FERRY PIKE...OLD LAGUARDO ROAD...MAYS CHAPEL...BECKWITH ROAD...AND BLUEBIRD ROAD.
Dec 29, 8:00 PM CSTFLASH FLOODLafayette, TNMULTIPLE CARS PULLED OUT OF FLOOD WATERS IN MACON COUNTY.
Dec 29, 9:00 PM CSTFLASH FLOODLebanon, TNHIGHWAY 231 CLOSED BETWEEN NEWBY ST AND GAY ST DUE TO HIGH WATER.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 00:00Z, 1.1 hours before the alert went out and 333 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 00:00Z on 2019-12-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 320 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 00:00Z on 2019-12-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 417 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
320 J/kg
Mixed-layer CIN
-26 J/kg
Mixed-layer LCL
767 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
417 m²/s²
0-3 km storm-relative helicity
502 m²/s²
Significant tornado parameter
1.0
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted.

232 
WGUS54 KOHX 300104
FFWOHX
TNC111-149-159-165-169-189-300400-
/O.NEW.KOHX.FF.W.0063.191230T0104Z-191230T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Nashville TN
704 PM CST Sun Dec 29 2019

The National Weather Service in Nashville has issued a

* Flash Flood Warning for...
  Smith County in Middle Tennessee...
  Rutherford County in Middle Tennessee...
  Eastern Sumner County in Middle Tennessee...
  Wilson County in Middle Tennessee...
  Macon County in Middle Tennessee...
  Trousdale County in Middle Tennessee...

* Until 1000 PM CST.

* At 704 PM CST, emergency management reported heavy rain falling
  across the warned area. Flash flooding is already occurring.

  HAZARD...Flash flooding caused by heavy rain.

  SOURCE...Emergency management.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Murfreesboro, Lebanon, Lafayette, Carthage, Hartsville, Smyrna, La
  Vergne, Mount Juliet, Westmoreland, Watertown, Gordonsville, Red
  Boiling Springs, Walterhill, Belinda City, Rural Hill, South
  Carthage, Pleasant Shade, Bledsoe Creek State Park, Dickerson
  Chapel Recreation Area and Cedars Of Lebanon State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3662 8579 3638 8583 3609 8601 3608 8606
      3603 8604 3596 8608 3596 8615 3591 8614
      3588 8617 3581 8618 3571 8624 3580 8661
      3635 8643 3664 8623

FLASH FLOOD...OBSERVED

$$

10
1 follow-up statement
937 
WGUS74 KOHX 300242
FFSOHX

Flash Flood Statement
National Weather Service Nashville TN
842 PM CST Sun Dec 29 2019

TNC111-149-159-165-169-189-300400-
/O.CON.KOHX.FF.W.0063.000000T0000Z-191230T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Smith TN-Rutherford TN-Sumner TN-Wilson TN-Macon TN-Trousdale TN-
842 PM CST Sun Dec 29 2019

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1000 PM CST FOR
SMITH...RUTHERFORD...EASTERN SUMNER...WILSON...MACON AND TROUSDALE
COUNTIES...

At 840 PM CST, Doppler radar indicated heavy rain has fallen across 
the warned area.  Flash flooding is already occurring. One more 
round of light to moderate rain will occur over the warned area, but 
additional rain amounts will be light. Areas of high water should 
start receding over the next three hours.

HAZARD...Flash flooding caused by heavy rain.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Murfreesboro, Lebanon, Lafayette, Carthage, Hartsville, Smyrna, La
Vergne, Mount Juliet, Westmoreland, Watertown, Gordonsville, Red
Boiling Springs, Walterhill, Belinda City, Rural Hill, South
Carthage, Pleasant Shade, Bledsoe Creek State Park, Dickerson Chapel
Recreation Area and Cedars Of Lebanon State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the
dangers of flooding.

&&

LAT...LON 3662 8579 3638 8583 3609 8601 3608 8606
      3603 8604 3596 8608 3596 8615 3591 8614
      3588 8617 3581 8618 3571 8624 3580 8661
      3635 8643 3664 8623

FLASH FLOOD...RADAR INDICATED

$$

10

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this flash flood warning went out at Dec 29, 4:49 PM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Dec 29, 4:49 PM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Nashville TN
449 PM CST Sun Dec 29 2019

.UPDATE...
FOR 00Z AVIATION DISCUSSION.

&&

.DISCUSSION...

Chance for isolated severe storms continues into the evening.
Latest models continue to show a period of elevated shear and
several now also ramping up instability several 100Js higher
than previous runs. These parameters are increasing now, and
will continue to do so into the late afternoon, holding on til
our cold front passes later this evening. Severe parameters
are not especially impressive...but are sufficient for isolated
strong/severe wind gusts and possible weak tornadoes, mainly
across the west/south where a few discrete cells may develop.

Cold front with this system will pass later this evening...with
a secondary axis passing on Tue. SFC/LL highs finally build Tue
night but do rapidly vacate Wed night. Our trailing upper trough
more so dampens into mid-week but then upper flow turns southwest
early Thu as jet carves out deep trough across the desert
southwest into the nations mid-section.

This next upper trough late week will be our next rain maker...
affecting us on Thu and possibly through Friday night...depending
on which model pans out. GFS much more aggressive than EURO
driving widespread pcpn out of the area by early Friday. EURO
prefers a bit of a sharper upper trough which looks to slow
eastward progression of main pcpn shield. Either way, it will take
though at least the early part of Sat for these upper troughs and
a cold front to clear thus will keep rain chances running at
least through Fri night. Better dynamics at this time look to pass
well south. Chance for storms with this system low-end.

A Secondary upper trough and weak SFC boundary look to swing by
the first part of next week. No pcpn planned right now however.

&&

.AVIATION...
00Z TAF DISCUSSION.

BNA/MQY/CKV/CSV...An area of heavy showers is barreling through
Middle Tennessee as we head into the evening, with the heaviest
cells forming a line just ahead of the surface front. The HRRR
shows the rain ending from west to east rather quickly during the
evening, with ceilings improving to VFR by 12Z. Winds will remain
gusty throughout the night and tomorrow morning, then diminishing
during the afternoon. Low-level jet remains quite strong, so we'll
leave some LLWS remarks in the 00Z TAF's where applicable.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

DISCUSSION......Hurley
AVIATION........08
Hazardous weather outlook, Dec 29, 6:52 AM CST, 12 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Nashville TN
652 AM CST Sun Dec 29 2019

TNZ005>011-023>034-056>066-075-077>080-093>095-301300-
Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston-
Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith-
Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson-
Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford-
Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles-
652 AM CST Sun Dec 29 2019

This Hazardous Weather Outlook is for portions of Middle
Tennessee.

.DAY ONE...Today and Tonight

Widespread showers and isolated storms will spread across Middle
Tennessee today. A few pockets of heavy rainfall could cause some
localized minor flooding issues and brief rises on creeks. In
addition, a few storms could become strong this afternoon and
evening with gusty winds as the main threat.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

11

In the hours before

Special weather statement, Dec 29, 3:02 PM CST, 4 hours 2 minutes before
Special Weather Statement
National Weather Service Nashville TN
302 PM CST Sun Dec 29 2019

TNZ025-027-057>060-094-095-292145-
Hickman TN-Lawrence TN-Williamson TN-Dickson TN-Lewis TN-Davidson TN-
Maury TN-Giles TN-
302 PM CST Sun Dec 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN DAVIDSON...EASTERN
LEWIS...SOUTH CENTRAL DICKSON...NORTHERN LAWRENCE...MAURY...WESTERN
WILLIAMSON...NORTHWESTERN GILES AND EASTERN HICKMAN COUNTIES UNTIL
345 PM CST...

At 302 PM CST, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of Burns to 11 miles northwest of
Lawrenceburg. Movement was northeast at 30 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Franklin, Columbia, Centerville, Brentwood, Spring Hill, Forest
Hills, Mount Pleasant, Belle Meade, Thompson's Station, Fairview,
Summertown, Ethridge, Lynnville, Gordonsburg, Bon Aqua, Henryville,
Culleoka, Primm Springs, Lyles and Natchez Trace At Highway 96.

This includes Interstate 840 between mile markers 3 and 27.

LAT...LON 3527 8758 3596 8740 3609 8682 3538 8700
      3523 8758
TIME...MOT...LOC 2102Z 246DEG 27KT 3592 8735 3533 8750

Hawblitzel
Special weather statement, Dec 29, 4:31 PM CST, 2 hours 33 minutes before
Special Weather Statement
National Weather Service Nashville TN
431 PM CST Sun Dec 29 2019

TNZ060-061-075-095-292300-
Bedford TN-Maury TN-Giles TN-Marshall TN-
431 PM CST Sun Dec 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR MARSHALL...SOUTHEASTERN MAURY...
EASTERN GILES AND SOUTHWESTERN BEDFORD COUNTIES UNTIL 500 PM CST...

At 430 PM CST, Doppler radar was tracking a strong thunderstorm near
Pulaski, moving northeast at 50 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lewisburg, Pulaski, Ardmore, Cornersville, Elkton, Lynnville,
Belfast, Frankewing, Prospect and Farmington.

This includes Interstate 65 between mile markers 1 and 38.

LAT...LON 3500 8709 3536 8707 3552 8693 3565 8676
      3547 8652 3537 8658 3536 8660 3533 8661
      3531 8668 3525 8675 3526 8683 3499 8684
TIME...MOT...LOC 2230Z 218DEG 43KT 3523 8694

10
Local storm report, Dec 29, 6:09 PM CST, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
609 PM CST SUN DEC 29 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0537 PM     FLOOD            CRIEVE HALL             36.07N  86.76W
12/29/2019                   DAVIDSON           TN   SOCIAL MEDIA

            SEVENMILE CREEK HAS BLACKMAN RD. SUBMERGED

0539 PM     FLOOD            BRENTWOOD               36.00N  86.79W
12/29/2019                   WILLIAMSON         TN   SOCIAL MEDIA

            LITTLE HARPETH RIVER AT THE BRENTWOOD COUNTRY CLUB IS
            UP OVER THE BANKS

0544 PM     FLOOD            SPRING HILL             35.74N  86.92W
12/29/2019                   MAURY              TN   EMERGENCY MNGR

            DUPLEX RD. IS CLOSED BETWEEN COMMONWEALTH AND PORT
            ROYAL RD. DUE TO HIGH WATER

0546 PM     FLOOD            LAWRENCEBURG            35.25N  87.34W
12/29/2019                   LAWRENCE           TN   EMERGENCY MNGR

            ALL LOW WATER CROSSINGS IN THE COUNTY ARE IMPASSABLE
            DUE TO HIGH WATER

0547 PM     FLOOD            FRANKLIN                35.93N  86.84W
12/29/2019                   WILLIAMSON         TN   SOCIAL MEDIA

            MALLORY LANE NEXT TO COOL SPRINGS MALL IS CLOSED DUE TO
            FLOODING

&&

EVENT NUMBER OHX1900622
EVENT NUMBER OHX1900623
EVENT NUMBER OHX1900624
EVENT NUMBER OHX1900625
EVENT NUMBER OHX1900626

ROSE
Special weather statement, Dec 29, 6:27 PM CST, 37 minutes before
Special Weather Statement
National Weather Service Nashville TN
627 PM CST Sun Dec 29 2019

TNZ093>095-300100-
Lawrence TN-Wayne TN-Giles TN-
627 PM CST Sun Dec 29 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WAYNE...LAWRENCE AND
NORTHWESTERN GILES COUNTIES UNTIL 700 PM CST...

At 627 PM CST, Doppler radar was tracking a strong thunderstorm near
Loretto, or 17 miles southwest of Lawrenceburg, moving northeast at
55 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Lawrenceburg, Loretto, St. Joseph, Ethridge, Leoma, Westpoint and
Iron City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3500 8763 3503 8767 3544 8728 3543 8719
      3546 8713 3544 8708 3527 8703 3500 8733
TIME...MOT...LOC 0027Z 218DEG 49KT 3501 8748

10

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 29, 6:04 PM CSTRiver Flood WarningOHXDavidson6 hr
Dec 29, 6:16 PM CSTAreal Flood AdvisoryOHXCannon, Clay, DeKalb, Jackson, Macon, Rutherford and 4 more3 hr
Dec 29, 6:27 PM CSTFlash Flood WarningOHXGiles, Lawrence3 hr
Dec 29, 6:27 PM CSTSpecial Weather StatementOHXLawrence33 min
Dec 29, 6:50 PM CSTRiver Flood WarningOHXDavidson9 hr
Dec 29, 6:52 PM CSTRiver Flood WarningOHXDavidson10 hr
Dec 29, 6:57 PM CSTAreal Flood AdvisoryOHXCheatham, Davidson, Robertson, Rutherford, Sumner, Williamson and 1 more3 hr
Dec 29, 7:01 PM CSTRiver Flood AdvisoryOHXDavidson4 hr
Dec 29, 7:01 PM CSTRiver Flood AdvisoryOHXDavidson4 hr
Dec 29, 7:52 PM CSTSpecial Weather StatementOHXCannon, Coffee, Warren38 min
Dec 29, 8:19 PM CSTSpecial Weather StatementOHXOverton, Putnam41 min
Dec 29, 8:34 PM CSTSevere Thunderstorm WarningOHXFentress, Overton, Pickett, Putnam26 min
Dec 29, 8:56 PM CSTSpecial Weather StatementOHXPickett34 min
Dec 29, 9:15 PM CSTAreal Flood AdvisoryOHXCoffee, DeKalb, Grundy, Van Buren, Warren, White3 hr
Dec 29, 9:19 PM CSTSpecial Weather StatementOHXVan Buren, Warren26 min
Dec 29, 10:32 PM CSTRiver Flood AdvisoryOHXSumner, Trousdale, Wilson68 hr
Dec 29, 11:51 PM CSTRiver Flood AdvisoryOHXCheatham3 hr
Dec 30, 12:48 AM CSTRiver Flood AdvisoryOHXGiles30 hr
Dec 30, 1:26 AM CSTRiver Flood AdvisoryOHXDavidson61 hr
Dec 30, 2:50 AM CSTRiver Flood AdvisoryOHXDavidson, Williamson26 hr
Dec 30, 6:48 AM CSTRiver Flood AdvisoryOHXWilliamson11 hr
Dec 30, 6:53 AM CSTRiver Flood AdvisoryOHXLawrence4 hr
Dec 30, 8:56 AM CSTRiver Flood AdvisoryOHXDavidson46 hr
Dec 30, 9:29 AM CSTRiver Flood AdvisoryOHXHickman54 hr
Dec 30, 9:56 AM CSTRiver Flood AdvisoryOHXMontgomery, Robertson11 hr
Dec 30, 10:22 AM CSTRiver Flood AdvisoryOHXWilliamson7 hr

Nearby

Flash Flood Warnings in Tennessee, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.